Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 141, NWS Grand Forks, ND

July 19, 2019Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2019, 1:49 PM CDT for Otter Tail County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2019, 1:49 PM CDT (18:49 UTC)
Expired
Jul 19, 2019, 2:30 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:28 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 19, 1:28 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
128 PM CDT Fri Jul 19 2019

.UPDATE...
Issued at 128 PM CDT Fri Jul 19 2019

Additional adjustments to account for decrease in coverage of
showers. Cold front is just now moving into Devils Lake area,
while rest pf CWA remains worked over from earlier activity.
Additional shower/storm development still possible through the
afternoon (mainly south and east), but severe coverage still
uncertain. Latest CAMs still show potential for stronger storm
development into our southeast CWA in proximity of the better CAPE
axis. BL flow remains out of the north in our south which
traditionally would be a drier direction, however Tds remain in
the mid to upper 60s further north ahead of cold front. Any
clearing could aid in further destabilization, but favorable mid
level lapse rates remain along and south of warm front and this
may not make it into our CWA now that surface pattern has been
locally disrupted. Will continue to monitor south of Highway 200
in MN (south of (I-94 in ND) for any severe potential before 4PM.

UPDATE Issued at 1110 AM CDT Fri Jul 19 2019

Adjustment made to account for current trends on radar, with
scattered showers north and widespread showers south transitioning
east in wake of diminished MCS that passed south. Warm front to
our south acting as focus for more organized showers/convection,
with axis of better instability along/south of this front. Morning
severe activity has been remaining south feeding off axis of
better instability with any non-deviant motion within mean flow
showing quick weakening as it approaches our south where
environment is worked over and not as favorable. While we can't
rule out stronger activity this morning clipping our far south
(particularly if there is splitting left movers), but this is a
tough call based on environment and trends so far. Better severe
potential still sets up this afternoon, with potential for warm
front to bulge northward into our south-southeast CWA by early
afternoon. Clearing is uncertain though which lowers confidence on
later activity. Very strong deep layer shear expected to persist
potential is there for a few stronger storms or even supercells to
quickly develop this afternoon. As cold front continues to
progress eastward window narrows and by late afternoon threat
should be over. Will need to monitor evolving trends.

UPDATE Issued at 648 AM CDT Fri Jul 19 2019

No changes at this update.

&&

.SHORT TERM...(Today through Saturday)
Issued at 348 AM CDT Fri Jul 19 2019

Water vapor loop indicate an upper low over the southern ALTA/SASK
border and a second upper low was over nw WA.

An mid level trough over se MT will move across the southern Red
River Valley this afternoon. Atmosphere forecast to be quite
unstable south of the area and over the far southern zones this
afternoon. Warm frontal boundary over SD and southern MN will move
north into central MN this afternoon.

More stable air moves in from the west over the northern part of the
forecast area today. Model soundings indicate some cooling occurs in
the lower layers while some warming occurs aloft. Not so in the far
southern Red River Valley where moisture increases in the lower
layers and some drying occurs aloft. Low level jet over southwest MN
shifts to the east this afternoon.

The next short wave will move across northeast SD late Fri night and
Sat morning and produce a threat for showers/thunder in the far
south Fri night.

.LONG TERM...(Saturday night through Thursday)
Issued at 348 AM CDT Fri Jul 19 2019

Saturday night through Sunday...Flow begins to transition to
northwesterly across the Northern Plains. There is decent agreement
on a reinforcing shortwave coming across ND on Sunday, but the
operational GFS breaks out quite a bit of precip while the ECMWF
doesn't have much at all. Not a lot of moisture to work with and the
operational GFS is a wet outlier on the GEFS plumes, so will keep
precip out for the time being. Temps will be a bit cooler than
average with highs in the 70s.

Monday through Thursday...Strong upper ridge builds over the
Northern Rockies, leaving our region in dry northwesterly flow.
Temps will be warming back up to near to above average as the ridge
axis slowly shifts eastward. There are signs of the ridge breaking
down with a shortwave coming over the top of it by the end of the
period, but confidence is not very high on timing. Kept the minimal
POPs that the blend gave us.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 128 PM CDT Fri Jul 19 2019

Showers transitions along Highway 2 corridor this afternoon, with
mainly impacts KTVF to KBJI (only vicinity at KFGF). Can't rule
out a few showers developing further south towards KFAR through
21Z, but confidence was too low to introduce to TAF. Thunderstorms
may redevelop this afternoon south of I-94 mainly in west central
MN, but confidence is decreasing for our area and even it they
did develop impacts appear unlikely at KFAR. A cold front is
moving into DVL area with west-northwest winds 15-20kt, but most
terminals will tend to be light and variable (maybe shifting to
the west around 10kt briefly before sunset).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...JH
LONG TERM...JR
AVIATION...DJR
Hazardous weather outlook, Jul 19, 6:31 AM CDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
631 AM CDT Fri Jul 19 2019

MNZ030-031-040-201145-
West Otter Tail-East Otter Tail-Grant-
631 AM CDT Fri Jul 19 2019

This hazardous weather outlook is for portions of west central
Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible across Grant county
and southern Ottertail county this afternoon. The main hazards
will be large hail up to ping pong ball size and damaging wind
gusts up to 70 mph. Isolated tornadoes are also possible. Very
heavy rainfall is also possible with the storms. The storms are
expected to begin around the noon hour and should move out of the
area by 5 pm CDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ003-024-027>029-032-NDZ049-052-053-201145-
Clay-Hubbard-West Becker-East Becker-Wilkin-Wadena-Ransom-Sargent-
Richland-
631 AM CDT Fri Jul 19 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible roughly south of a
line from county road 46 in North Dakota and Hwy 34 in Minnesota
this afternoon. The main hazards will be large hail up to quarter
size and damaging wind gusts up to 60 mph. Isolated tornadoes are
also possible. Very heavy rainfall is also possible with the
storms. The storms are expected to begin around the noon hour and
should move out of the area by 5 pm CDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
038-039-054-201145-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh County-
631 AM CDT Fri Jul 19 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JH

In the hours before

Local storm report, Jul 19, 12:41 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1241 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             4 S HOFFMAN             45.77N 95.79W
07/19/2019  E1.25 INCH       Grant              MN   PUBLIC

            HAIL WAS MUCH LARGER THAN QUARTER SIZED.

&&

GGUST
Local storm report, Jul 19, 12:53 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1253 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FUNNEL CLOUD     5 NW WILLIAMS           48.82N 95.03W
07/18/2019                   Lake Of The Woods  MN   LAW ENFORCEMENT

            A THUNDERSTORM WITH WALL CLOUD AND INTERMITTENT FUNNEL
            TRACKED EAST NORTHEASTWARD ACROSS ZIPPEL BAY THROUGH
            ABOUT 820 PM. THE HIGH BASE OF THE CLOUD MEANT THAT THE
            FUNNEL WAS VISIBLE OVER A WIDE AREA.

&&

GGUST
Special weather statement, Jul 19, 1:35 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
135 PM CDT Fri Jul 19 2019

MNZ030-031-040-191900-
East Otter Tail MN-Grant MN-West Otter Tail MN-
135 PM CDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTTER TAIL AND
NORTHEASTERN GRANT COUNTIES UNTIL 200 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dalton, or 11 miles southeast of Fergus Falls, moving northeast at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ashby around 140 PM CDT.
  Underwood around 150 PM CDT.
  Clitherall, Battle Lake and southern Glendalough State Park around
  200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4611 9615 4639 9586 4619 9540 4610 9566
      4611 9577 4607 9577 4604 9585
TIME...MOT...LOC 1835Z 238DEG 31KT 4614 9594

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:01 PM CDTSpecial Weather StatementFGFLake of the Woods44 min
Jul 19, 11:55 AM CDTSevere Thunderstorm WarningFGFGrant35 min
Jul 19, 1:35 PM CDTSpecial Weather StatementFGFOtter Tail25 min
Jul 19, 2:16 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena48 min
Jul 19, 2:24 PM CDTSpecial Weather StatementFGFWilkin51 min
Jul 19, 2:36 PM CDTSpecial Weather StatementFGFWadena39 min
Jul 19, 2:40 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.